Alert archive / Utah / Winter Weather Advisories in 2018

Winter Weather Advisory 21, NWS Salt Lake City, UT

December 25, 2018

NWS Salt Lake City, UT issued this winter weather advisory at Dec 25, 2018, 10:48 PM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2018, 10:48 PM MST (05:48 UTC)
Expired
Dec 26, 2018, 6:23 AM MST
In force
8 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

644 
WWUS45 KSLC 260548
WSWSLC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Salt Lake City UT
1048 PM MST Tue Dec 25 2018


UTZ002-003-261400-
/O.NEW.KSLC.WW.Y.0021.181226T0548Z-181226T1500Z/
Northern Wasatch Front-Salt Lake and Tooele Valleys-
Including the cities of Brigham City, Ogden, Bountiful, 
Salt Lake City, and Tooele
1048 PM MST Tue Dec 25 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM MST WEDNESDAY...

* WHAT...Snow. Additional snow accumulations of 2 to 5 inches,
  with snowfall rates over 1 inch per hour at times.

* WHERE...Northern Wasatch Front and Salt Lake and Tooele 
  Valleys.

* WHEN...Until 8 AM MST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions and poor
  visibility. The hazardous conditions could impact the early part
  of the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
087 
WWUS45 KSLC 261035
WSWSLC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Salt Lake City UT
335 AM MST Wed Dec 26 2018


UTZ002-003-261500-
/O.CON.KSLC.WW.Y.0021.000000T0000Z-181226T1500Z/
Northern Wasatch Front-Salt Lake and Tooele Valleys-
Including the cities of Brigham City, Ogden, Bountiful, 
Salt Lake City, and Tooele
335 AM MST Wed Dec 26 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* WHAT...Snow. Additional snow accumulations around 1 inch through
  early this morning.

* WHERE...Salt Lake and Tooele Valleys and Northern Wasatch 
  Front.

* WHEN...Until 8 AM MST this morning.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The
  hazardous conditions will impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
972 
WWUS45 KSLC 261323
WSWSLC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Salt Lake City UT
623 AM MST Wed Dec 26 2018


UTZ002-003-261430-
/O.CAN.KSLC.WW.Y.0021.000000T0000Z-181226T1500Z/
Northern Wasatch Front-Salt Lake and Tooele Valleys-
Including the cities of Brigham City, Ogden, Bountiful, 
Salt Lake City, and Tooele
623 AM MST Wed Dec 26 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

Accumulating snows have ended across the advisory area. Lingering
snow showers during the morning are not expected to significantly 
impact to the area.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this winter weather advisory went out at Dec 25, 9:46 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Dec 25, 9:46 PM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
946 PM MST Tue Dec 25 2018

.SYNOPSIS...Two storm systems will impact the Great Basin through
the end of the week. The first storm will affect mainly southern
and western Utah through early Wednesday. The second storm will
bring much colder temperatures and snow to much of the state
late Wednesday night through early Friday.

&&

.DISCUSSION...
Made some adjustments to the near-term forecast this evening to
increase PoPs and snow amounts around the Grantsville to Tooele
to Salt Lake City area. A deformation axis has developed over this
region in an area of near zero steering flow under a weak upper-
level low circulation. The combination of broad convergence in
this deformation band, along with increasing northwesterly low-
level upslope flow will ensure precipitation continues through the
early morning hours, and thus have upped PoPs to near 100 percent
for this area. Dynamical cooling in the areas of moderate
precipitation are helping to force the P-type over to snow
despite the marginal surface temperatures. However, the net trend
will be for all precipitation to transition to snow overnight as
colder air advects in from the northwest. The localized heavier
rates will also help allow snow to accumulate on untreated
surfaces, so those out traveling this evening should watch for
slush ups on areas roadways, as well as reduced visibility. As
for snow amounts, the marginal surface temperatures will limit
accumulations across the lower elevations with around an inch of
accumulation overnight. However, where locally higher snowfall
rates linger longer, PI will help overcome these marginal surface
temperatures and could result in 2 to 3 inches of accumulation.
The benches, particularly in Tooele will do well as well with the
moist northwest surface flow, with locally up to 3 or 4 inches
possible where the higher rates linger.

.PREVIOUS SHORT TERM DISCUSSION (Through 00Z Saturday)... An
elongated mid level trough with several embedded shortwave
features is slowly making its way eastward through the
Intermountain region this afternoon. Of note is an upper low
currently spinning near the UT/NV/AZ triple point, a mid level
deformation axis extending north from this low across far
northwest Utah, and an upstream wave currently crossing western
Idaho.

Convection continues to develop downstream from the upper low
across southwest and south central Utah at this time, and this
will continue into the evening hours as the parent trough axis
slowly slides eastward. Additionally a zone of upper diffluence
within the northeast quadrant of this low is also allowing
precipitation to develop across central and northern Utah, and has
been spreading into the Wasatch Front although measurable precip
within this area has been spotty thus far. Meanwhile the
deformation axis which extends across far northern Utah continues
to serve as a focus for light rain/snow.

As the upstream trough axis moves into northern Utah and the flow
becomes northwesterly, precipitation will likely become
increasingly orographic overnight before tapering off Monday
morning, favoring locations such as the central Wasatch as well as
locations near Cove Fort. With colder air moving in valley
precipitation should switch over to snow this evening with perhaps
an inch or so of accumulation along the Wasatch Front. Snow should
taper off by mid morning Wednesday as mid level ridging builds
into the region in the wake of the departing trough.

The next upper trough is forecast to dig into the Great Basin
Wednesday night into Thursday, bringing much colder temperatures
along with a round of low density snowfall. 700mb temps are
expected to fall into the -14C to -16C range on the back side of
this wave Thursday night into Friday keeping most valleys near or
below freezing with the exception of the St George area.

.LONG TERM (After 00z Saturday)...
The extended begins with a longwave trough encompassing most of
the Great Basin into the High Plains. East Pacific ridging will
build inland during the day on Saturday resulting in building
heights and modest warm of temperatures aloft. Needless to say it
still be a cold day in the valleys as the cold air from earlier in
the week will still be entrenched. All globals apart from the
GFS, indicate a reinforcing shortwave digging into or just east of
the area Sunday into Monday morning. Although precipitation
chances look limited with this feature due to its grazing nature,
another shot of cold (sub -15C H7 temps) air is advected into the
area for the start of the upcoming workweek.

The GFS is a notable outlier in that it amplifies the overall
pattern sufficiently to track this feature well east of the area
with ridging dominating the area in instead. This would be a much
warmer solution aloft, and likely still somewhat warmer in valleys
(although inversions would be likely). Given that the FV3, EC,
and CMC all indicate the early week cold shot leaned towards them
this package which resulted in cold (5-15 degrees below normal)
forecast temperatures for the start of next week.

There are some indications of mean ridging returning to the western
US towards the middle of next week, although the details are
uncertain.

&&

.AVIATION...Rain, Snow, and MVFR/IFR conditions will impact the KSLC
terminal through the night and linger into tomorrow morning. A
steady light rain with MVFR ceilings will transition to all snow
with IFR conditions between 05-07Z. The snow will taper off between
10-12Z, moving completely east of the terminal by 13-15Z tomorrow.
New snow accumulations between 0.5-1 inch are possible on untreated
surfaces. A north wind is expected to prevail through the valid TAF
period.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

DISCUSSION...Church
SHORT TERM...Seaman
LONG TERM...Carr
AVIATION...Bonnette

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Dec 25, 3:51 PM MST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
351 PM MST Tue Dec 25 2018

UTZ001>016-019>021-517-518-WYZ021-261200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
351 PM MST Tue Dec 25 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

Light rain and snow will persist across much of the outlook area
this evening, with any rain changing over to snow late this
evening and overnight excluding the St George area. Most valley
accumulations will remain an inch or less with some modest
mountain accumulation possible, including over the passes along
I-15 near Cove Fort.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Lingering areas of light snow will persist along the interstate
15 corridor through central and southwest Wednesday morning. High
pressure aloft will bring an end to the remaining light snow
Wednesday night.

A new colder storm system will settle into the Great Basin from
the northwest on Thursday. Widespread snow will be possible by
Thursday afternoon, with this snow to continue into early Friday.
Much colder temperatures will also spread across the outlook
area.

High pressure aloft will bring dry conditions and cold
temperatures to the outlook area over the weekend. Precipitation
could return to the outlook area with the next storm system early
next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Dec 25, 8:55 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
855 PM MST TUE DEC 25 2018

UTZ002>008-015-260500-
Wasatch Mountains South of I-80 UT-Wasatch Mountain Valleys UT-
Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT-
Northern Wasatch Front UT-West Central Utah UT-
Salt Lake and Tooele Valleys UT-
855 PM MST TUE DEC 25 2018

At 854 PM MST, National Weather Service Doppler radar and area
webcams indicated localized bands of moderate snow developing from
Grantsville to Tooele to Salt Lake City and north to Ogden. In lower
laying areas, precipitation will start as rain but will change over
to snow late this evening. These bands of moderate snow are expected
to move very little through midnight and will result in locally snow-
covered roads with slick travel and poor visibility.

Locations impacted include...
Salt Lake City, West Valley City, Sandy, Ogden, Layton, Murray,
Bountiful, Tooele, Farmington, Grantsville, Morgan, Dugway, West
Jordan, Taylorsville, South Jordan, Lehi, Draper, Riverton, Roy and
Pleasant Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for rapidly changing winter driving conditions across
the area with reduced visibility and slick, snow covered surfaces.
Slow down and allow extra time to reach your destination.

&&

LAT...LON 4091 11159 3994 11187 3990 11295 4101 11267
      4141 11174
TIME...MOT...LOC 0354Z 180DEG 0KT 4058 11200

Church

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 8:55 PM MSTSpecial Weather StatementSLCDavis, Salt Lake, Weber65 min
Dec 26, 1:18 PM MSTWinter Weather AdvisorySLC43 hr

Nearby

Winter Weather Advisories in Utah, 2018Every winter weather advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.